Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Phoenix, AZ

July 9, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 9, 2018, 5:22 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 5:22 PM MST (00:22 UTC)
Expired
Jul 9, 2018, 8:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 42 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:30 PM MSTFLOOD5 Nw Ahwatukee Foothill, AZSTREET FLOODING IN AND AROUND 27TH AVE. AND DOBBINS WITH IRRIGATION CANALS OVERFLOWING. STREETS REPORTED AS IMPASSABLE.
Jul 9, 7:45 PM MSTFLASH FLOOD7 Sw Phoenix, AZFLOODED ROADWAYS AROUND 43RD AVE AND BASELINE THROUGH DOBBINS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 143 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WGUS55 KPSR 100022
FFWPSR
AZC013-100315-
/O.NEW.KPSR.FF.W.0008.180710T0022Z-180710T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
522 PM MST MON JUL 9 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 815 PM MST.

* At 520 PM MST, Doppler radar and automated county rain gauges 
  indicated thunderstorms producing heavy rain across the warned 
  area. Rain gages indicate over one inch has fallen within an 
  hours time. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Laveen, South Mountain Park, South Phoenix and Komatke. 

LAT...LON 3342 11205 3332 11207 3330 11219 3343 11221

$$

MS
1 follow-up statement
742 
WGUS75 KPSR 100309
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
809 PM MST MON JUL 9 2018

AZC013-100319-
/O.EXP.KPSR.FF.W.0008.000000T0000Z-180710T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
809 PM MST MON JUL 9 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 815 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3342 11205 3332 11207 3330 11219 3343 11221

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:05 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 9, 5:13 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
513 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 NNE MESA              33.43N 111.83W
07/09/2018                   MARICOPA           AZ   BROADCAST MEDIA

            *** 1 INJ ***
            TREE FELL ONTO HOUSE, REQUIRED RESCUE OF ONE
            MALE.

&&

KW
Special weather statement, Jul 9, 5:13 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
513 PM MST MON JUL 9 2018

AZZ537-540-542>544-550-553-554-559-100100-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-West Pinal County AZ-
North Phoenix/Glendale AZ-
513 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
600 PM MST/600 PM PDT/...

At 512 PM MST/512 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Downtown Peoria to
near Estrella Sailport. Movement was southwest at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, El Mirage,
Tolleson, Youngtown, Sun City West, Waddell, Laveen, Cashion, Sun
City, Litchfield Park, Deer Valley Airport, Arizona State
Fairgrounds, Liberty, Downtown Peoria and Surprise Stadium.

This includes the following highways...
AZ Interstate 10 between mile markers 121 and 144.
AZ Interstate 17 between mile markers 197 and 216.
US Highway 60 between mile markers 139 and 160.

LAT...LON 3368 11249 3305 11250 3311 11208 3370 11208
TIME...MOT...LOC 0012Z 064DEG 31KT 3360 11220 3316 11219

Hernandez
Local storm report, Jul 9, 5:14 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     2 SW GLENDALE           33.52N 112.22W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TREE WITH 10 INCH DIAMETER TRUNK DOWN AND
            BLOCKING 75TH AVE NEAR MISSOURI AVE.

&&
Special weather statement, Jul 9, 5:18 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
518 PM MST MON JUL 9 2018

AZZ554-559-100100-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
518 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
600 PM MST/600 PM PDT/...

At 518 PM MST/518 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Freeman, or 29 miles southwest of
Casa Grande, moving west at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estrella, Freeman and Big Horn.

This includes the following highways...
AZ Interstate 8 between mile markers 133 and 157.
AZ Route 238 between mile markers 18 and 22.
AZ Route 347 near mile marker 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3303 11241 3287 11203 3272 11207 3272 11214
      3268 11215 3268 11220 3253 11220 3250 11255
      3251 11258
TIME...MOT...LOC 0018Z 110DEG 24KT 3271 11220

Hernandez
Local storm report, Jul 9, 5:20 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
520 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLOOD            PHOENIX                 33.45N 112.08W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            CURB TO CURB FLOODING NEAR PHOENIX CITY
            HALL.

&&
Local storm report, Jul 9, 5:22 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
522 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HEAVY RAIN       3 NNE PHOENIX           33.49N 112.05W
07/09/2018  U1.20 INCH       MARICOPA           AZ   TRAINED SPOTTER

            RAINFALL OF 1.20 INCHES IN 35 MINUTES NEAR
            16TH ST. AND THOMAS RD.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:06 PM MSTDust Storm AdvisoryPSRMaricopa24 min
Jul 9, 5:13 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 9, 5:18 PM MSTSpecial Weather StatementPSR42 min
Jul 9, 5:27 PM MSTDust Storm WarningPSRMaricopa63 min
Jul 9, 5:35 PM MSTSpecial Weather StatementPSRMaricopa40 min
Jul 9, 5:50 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma25 min
Jul 9, 5:53 PM MSTSpecial Weather StatementPSRMaricopa52 min
Jul 9, 6:00 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jul 9, 6:19 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma26 min
Jul 9, 6:32 PM MSTDust Storm WarningPSRMaricopa, Yuma58 min
Jul 9, 6:34 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma86 min
Jul 9, 6:35 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 6:46 PM MSTSpecial Weather StatementPSR44 min
Jul 9, 6:59 PM MSTDust Storm WarningPSRYuma31 min
Jul 9, 7:22 PM MSTFlash Flood WarningPSRMaricopa, Pinal6 hr
Jul 9, 7:22 PM MSTSpecial Weather StatementPSRYuma38 min
Jul 9, 7:25 PM MSTDust Storm WarningPSRLa Paz, Yuma95 min
Jul 9, 7:59 PM MSTSpecial Weather StatementPSRYuma46 min
Jul 9, 8:08 PM MSTSevere Thunderstorm WarningPSRYuma37 min
Jul 9, 8:44 PM MSTSevere Thunderstorm WarningPSRYuma31 min
Jul 9, 9:24 PM MSTAreal Flood WarningPSRMaricopa3 hr
Jul 10, 2:11 PM MSTSpecial Weather StatementPSR34 min
Jul 10, 2:26 PM MSTSpecial Weather StatementPSRGila34 min
Jul 10, 2:47 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 10, 2:49 PM MSTSpecial Weather StatementPSRPinal41 min
Jul 10, 2:50 PM MSTSpecial Weather StatementPSRPinal40 min
Jul 10, 3:32 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 10, 3:38 PM MSTSpecial Weather StatementPSR52 min
Jul 10, 3:48 PM MSTDust Storm WarningPSRMaricopa, Pinal27 min
Jul 10, 4:04 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 10, 4:06 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal39 min
Jul 10, 4:13 PM MSTDust Storm WarningPSRMaricopa, Pinal47 min
Jul 10, 4:16 PM MSTSpecial Weather StatementPSRPinal29 min
Jul 10, 4:23 PM MSTFlash Flood WarningPSRGila, Maricopa3 hr
Jul 10, 4:38 PM MSTSpecial Weather StatementPSR37 min
Jul 10, 4:53 PM MSTSpecial Weather StatementPSR37 min
Jul 10, 4:56 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal49 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.